North Dakota, 2004

Blizzard in North Dakota, February 10 to 11, 2004

February 10 to 11, 2004 · NWS FGF · 6 events in 6 counties and zones

An Alberta Clipper system tracked from near Minot at 6 pm tuesday (10th), through Wahpeton and Alexandria, to near Minneapolis by noon on wednesday (11th). A surface high also built into eastern Montana, aligning a strong surface pressure gradient over central North Dakota.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An Alberta Clipper system tracked from near Minot at 6 pm tuesday (10th), through Wahpeton and Alexandria, to near Minneapolis by noon on wednesday (11th). A surface high also built into eastern Montana, aligning a strong surface pressure gradient over central North Dakota. Winds gusted around 35 mph along with 1 to 3 inches of new snow. Along with the snow already on the ground, this made for ground blizzard conditions from Benson county down through Sargent county. Several accidents were reported along Interstate 94 just west of the Oakes exit. Schools were closed on wednesday in Barnes and Ransom counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 10, 3:10 PM CST, 14 minutes earlier.

Area forecast discussion, Feb 10, 3:10 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
310 PM CST TUE FEB 10 2004

.SHORT TERM...
MAIN SHORT TERM CHALLENGE IS WHAT TO DO WITH INHERITED WINTER STORM
WATCH HEADLINES. MODELS ARE COMING INTO BETTER AGREEMENT ON THE
CLIPPER TRACK...BUT WILL GIVE THE NOD TO THE GFS FOR THIS PACKAGE.

CLIPPER NOW OVER SOUTHEAST SASKATCHEWAN WITH BEST PRESSURE FALLS
OVER SOUTHEAST ND. THIS TRACK SUPPORTED BY THE GFS/CANADIAN/UKMET.
THIS SHOULD KEEP THE BRUNT OF THE WINDS OVER CENTRAL/WESTERN ND. THE
CLIPPER PROGGED NEAR KDVL BY 00Z WED AND NEAR KBWP BY 06Z WED. ETA
JUST A BIT SLOWER...SO WILL BLEND A BIT ON TIMING. ALMOST ENTIRE
AREA WEST OF THE VALLEY SEEING SOME LIGHT NOW...AND THIS SHOULD
CONTINUE TO SPREAD EAST TONIGHT. NOT EXPECTING MUCH...WILL KEEP
AMOUNTS AROUND AN INCH OR SO. WIND SPEEDS WILL GET GOING ALONG OUR
WESTERN FRINGE COUNTIES AFTER MIDNIGHT AND IN THE VALLEY TOWARD
MORNING. BEST COLD ADVECTION OCCURS BETWEEN 06Z-12Z WED WITH BOTH
ETA/GFS INDICATING 40+ KNOTS AVAILABLE. HOWEVER...MOST OF THIS
OCCURS OVER WESTERN/CENTRAL ND. SNOW STILL QUITE POWDERY AND WILL
BLOW WHEN WINDS INCREASE. NOT A LOT OF NEW SNOW...BUT IT WILL HELP
FOR BLOWING. WILL HOIST A GROUND BLIZZARD WARNING FOR OUR WESTERN
FRINGE COUNTIES FOR TONIGHT/WED...WHERE MOST CERTAINTY EXISTS FOR
STRONGER WINDS. TEMPS WILL BE TRICKY TONIGHT WITH WARM FRONT STILL
HANGING OVER CENTRAL ND. SHOULD SEE SOME RISE IN ADVANCE OF THE
CLIPPER...THEN A FALL BEHIND.

CLIPPER WELL EAST OF THE AREA BY 12Z WED. STILL SEE 30 KNOTS AT 850
MB ON BOTH THE ETA/GFS THRU THE DAY. AS MENTIONED BEFORE...BEST COLD
ADVECTION NOW OVER AND SOUNDINGS NOT THAT FAVORABLE FOR MIXING.
HOWEVER DO HAVE A VERY FAVORABLE SFC PRESSURE GRADIENT AS A HIGH
STARTS BUILDING IN THE WEST. MOS WIND NUMBERS NOT THAT IMPRESSIVE
DOWN THE VALLEY...BUT THEY STILL ARE BORDERLINE. MAIN QUESTION IS
HOW WILL THE SNOW ACT IF THE WINDS DO STAY UP. STILL BELIEVE SOME
PORTIONS OF THE SOUTHERN RED RIVER VALLEY MAY HAVE TO BE UPGRADED TO
A GROUND BLIZZARD WARNING AS WELL...AND MAYBE SOME FRINGE COUNTIES
AROUND THE KDVL AREA. SFC LOW TRACK NOT TOO FAVORABLE FOR COUNTIES
IN THE EASTERN PORTION OF THE WATCH. BUT RATHER THAN SPLIT HAIRS AT
THIS POINT...WITH SOME UNCERTAINTY STILL INVOLVED WILL KEEP WATCH
GOING FOR THE CURRENT WATCH AREA (AND EXTEND IT INTO THE ENTIRE DAY
WED). SINCE WORST CONDITIONS IN THE VALLEY WILL OCCUR AROUND THE
MORNING DRIVE TIME...THE MID SHIFT STILL HAS SOME TIME TO INGEST
SOME MORE DATA AND SEE WHAT HAPPENS UPSTREAM. DID NOT MAKE MUCH
CHANGE BEYOND WED...LOOKS LIKE ANOTHER WARM SHOT FOR THU NIGHT/FRI.
NOT GOING AS WARM AS GUIDANCE WITH THE SNOWPACK.

.LONG TERM...A BRIEF SHOT OF ARCTIC AIR IS EXPECTED BY GFS/EUROPEAN
MODELS TO ARRIVE LATE SAT BUT STICK AROUND ONLY THROUGH SUNDAY. 12Z
GFS CONTINUED THIS TREND WITH A TIGHT 1000-850 MB THICKNESS GRADIENT
WEST OF RED RIVER VALLEY AND ENOUGH CLEARING SKIES TO DROP
TEMPERATURES TO BETWEEN -10F AND -20F. IF IT WEREN/T FOR CONTINED
BRISK CONDITIONS THAT NIGHT THEY WOULD LIKELY GO LOWER. FAVORED THIS
SCENARIO AND ACCEPTED MEX. THESE MODELS ARE HAVING A TOUGH TIME WITH
THE TROUGH DEVELOPING ON THE HIGH PLAINS AND TRYING TO MOVE IT INTO
THE ARCTIC DOME. IT COULDN/T DO THAT VERY WELL UNTIL THE HIGH CENTER
MOVED ASIDE AND THE TROUGH WILL BE VERY WEAK AS IT PASSES. WEATHER
OTHERWISE LOOKS BENIGN THIS PERIOD AND TEMPERATURES PERHAPS EVEN
GOING A LITTLE ABOVE SEASONAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING LATE TONIGHT AND WEDNESDAY FOR NDZ014-024-028-
     038-049-052. REST OF EASTERN ND REMAINS UNDER A WINTER STORM
     WATCH THRU WED.
MN...WINTER STORM WATCH THRU WED FOR AREAS WEST OF ROSEAU TO ELBOW
     LAKE LINE.

&&

GODON/GV
Hazardous weather outlook, Feb 10, 6:48 AM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
648 AM CST TUE FEB 10 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101530-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
648 AM CST TUE FEB 10 2004

...WINTER STORM WATCH REMAINS IN EFFECT THIS EVENING INTO WEDNESDAY
MORNING FOR ALL EASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN AND
WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO SPREAD FROM WEST TO EAST THIS AFTERNOON AND
INCREASE IN INTENSITY DURING THE EVENING HOURS. ACCUMULATIONS BY
LATE TONIGHT SHOULD TOTAL AROUND 2 INCHES. SOUTHERLY WINDS OF
10 TO 20 MPH THIS AFTERNOON WILL SLOWLY SWITCH AROUND TO THE
NORTHWEST AS A COLD FRONT MOVES SOUTHEASTWARD OVERNIGHT. THE
NORTHWEST WINDS ARE EXPECTED TO INCREASE TO 20 TO 30 MPH LATE
TONIGHT AND WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF THE
NEWLY FALLEN SNOW. VISIBILITIES MAY BE REDUCED TO UNDER ONE QUARTER
MILE AT TIMES TONIGHT DUE TO BLOWING SNOW.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND FOLLOW UP
STATEMENTS REGARDING THIS POTENTIALLY DANGEROUS WINTER WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

LIGHT SNOW IS EXPECTED TO CONTINUE WEDNESDAY WITH ADDITIONAL
ACCUMULATIONS OF AROUND ONE INCH. NORTHERLY WINDS...GUSTING TO
OVER 30 MPH...ARE EXPECTED TO CONTINUE THROUGH THE MORNING HOURS ON
WEDNESDAY. REDUCED VISIBILITIES...DUE TO BLOWING AND DRIFTING
SNOW...ARE EXPECTED TO SLOWLY IMPROVE WEDNESDAY AFTERNOON.

LIGHT SNOW IS POSSIBLE FRIDAY INTO FRIDAY NIGHT AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE WEATHER OBSERVERS...PLEASE RELAY SNOWFALL AMOUNTS AND
WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE OFFICE.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

BRAMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Benson

When
February 10, 3:24 PM CST to February 11, 3:50 PM CST
Where
Benson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Blizzard, Eddy

When
February 10, 3:24 PM CST to February 11, 3:50 PM CST
Where
Eddy forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Blizzard, Griggs

When
February 10, 3:24 PM CST to February 11, 3:50 PM CST
Where
Griggs forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Blizzard, Barnes

When
February 10, 3:24 PM CST to February 11, 3:50 PM CST
Where
Barnes forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Blizzard, Ransom

When
February 10, 3:24 PM CST to February 11, 3:50 PM CST
Where
Ransom forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Blizzard, Sargent

When
February 10, 3:24 PM CST to February 11, 3:50 PM CST
Where
Sargent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385212, 5385213, 5385214, 5385654, 5385655, 5385656.